Allergies Home > Benadryl Overdose

The effects of an overdose with Benadryl can vary, depending on how much of the drug was taken and whether it was taken with other substances. Rapid breathing, drowsiness, dilated pupils, and fever are some of the symptoms that may occur if you take too much of the medication. Treatment options may include certain medications, "pumping the stomach," or supportive care.

Can You Take Too Much Benadryl?

Benadryl® (diphenhydramine) is a commonly used antihistamine, often used for treating allergies or insomnia. As with any medication, it is possible to take too much Benadryl. The specific effects of an overdose with Benadryl can vary, depending on a number of factors, including the Benadryl dosage and whether it was taken with any other medications or substances.
 
Seek immediate medical attention if you or someone else may have overdosed on Benadryl.
 

Effects of an Overdose With Benadryl

A Benadryl overdose may cause the following symptoms:
 
  • Drowsiness
  • Dilated pupils
  • Flushing
  • Fever
  • Slowing of the digestive tract
  • Dry mouth, eyes, nose, and throat
  • A rapid heart rate
  • Nausea and vomiting
  • Agitation
  • Rapid breathing
  • Low blood pressure
  • An irregular heart rhythm
  • Confusion
  • Hallucinations
  • Delirium
  • Psychosis
  • Seizures
  • Coma
  • Loss of life.
     

Treatment for a Benadryl Overdose

If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Benadryl overdose may include:
 
  • Fluids through an intravenous line (IV)
  • Medicines to increase blood pressure, control an irregular heart rhythm or control seizures
  • Close monitoring of the heart and lungs
  • A breathing tube to help with breathing
  • Other treatments based on complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on this medication.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.